Montana, 2017Winter Storm in Montana, January 8 to 12, 2017
January 8 to 12, 2017 · NWS BYZ · 1 event in 1 county or zone
An arctic front moved across the Billings forecast area bringing an upslope flow to the Beartooth/Absaroka Mountains. Abundant Pacific moisture that combined with this upslope flow resulted in heavy snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic front moved across the Billings forecast area bringing an upslope flow to the Beartooth/Absaroka Mountains. Abundant Pacific moisture that combined with this upslope flow resulted in heavy snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 7, 11:48 PM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Jan 7, 11:48 PM MST, 1 hour 12 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1148 PM MST Sat Jan 7 2017
.UPDATE...
Will update the forecast based on radar returns. Radar was showing
snow extending further E than what previous forecast depicted, so
have spread snow E to the Dakotas/MT border overnight. Models did
not show this moisture spreading so far to the E. Wave moving NE
through the area was helping to produce this precipitation. Arthur
&&
.SHORT TERM...valid for Sun and Mon...
Active weather pattern will arrive again by the end of the
weekend into the middle of the upcoming week. For tonight, high
pressure ridging will slowly shift east but will continue to
dominate the area through most of the night. A strong jet stream
will move in off the Pacific and across southern Montana/northern
Wyoming through Monday night. This combined with an upper low off
the Pacific northwest coast will allow abundant moisture off the
Pacific to be drawn onto the west coast and across the inter-
mountain west tonight continuing into the day Tuesday. As a
result, we are expecting a prolonged period of snow, heavy at
times, for the Beartooth/Absaroka Mountains, especially the west
facing slopes. Models are keeping the heaviest QPF amounts just to
the south across the Tetons and Yellowstone Park but will still
feel the northern portions of the Beartooth/Absaroka range will
see periods of heavy snow beginning late tonight through
Wednesday. As a result, we will upgrade the winter storm watch to
a warning for heavy snow for the Beartooth/Absaroka Mountains
tonight through Wednesday night.
Elsewhere, skies will start mostly clear with increasing high and
mid level clouds tonight. Lee-side troughing will set up this
evening and overnight, and this combined with increasing cloud
cover, will allow temperatures to not drop as low as the past few
nights with teens west and single digits below zero east.
Sunday & Monday, Pacific moisture will continue to stream over
the Beartooth/Absaroka Mountains bringing periods of heavy snow.
In addition, a disturbance aloft will move across the central and
eastern portions of the state during the afternoon into the
overnight hours bringing returned chances of snow. Models take the
bulk of the snow across north central and northeast Montana, as
well as across our northern counties from Wheatland County east to
Fallon County Sunday night into Monday evening. These areas may
need an advisory with later forecast issuance as snow amounts in
the 2-4 inch range look quite possible.
Another impact Sunday night into Monday morning will be the
possibility of some areas of freezing rain across the plains from
about Hysham to Livingston. Models bring warm air advection with
above freezing temperatures at 700mb so those commuting Monday
morning will need to be aware. This should be brief as models try
to bring a warm front northward across the area allowing
temperatures to rise into the 30s and possibly around 40 degrees
from Billings and areas westward. However, there will be the risk
of some cold air drainage down the Clarks Fork River Valley which
may keep localized temperatures across the Laurel and Billings
areas below freezing. This would be a brief warmup as another cold
front will move across the forecast area Monday night bringing a
return to single digits and teens highs for most areas. Hooley
.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...
Significant moisture plume continues into the western mountains
through the mid-part of the week. Expecting light snow to
accumulate another 5 to 10 inches on Tuesday and Wednesday in the
Beartooth Mountains. Models still fairly uncertain on the
foothills and Plains precip through Tuesday so keeping chance
precip in for now. Feel more confident in the snow chances on
Wednesday as a surface low develops over Wyoming and pushes
eastward. GFS has trended especially wet with this system with
deep upslope winds and lots of ascent in the dendritic growth zone
for Billings. For this reason, have bumped up the PoPs over the
central Plains and foothills for this period. Forecast
temperatures remain below normal through the week with conditions
expected to warm up by the weekend. Walsh
&&
.AVIATION...
VFR conditions expected to continue through the evening hours, but
look for obscured mountains overnight into Sunday. Light snow
band pushes in from the west through BIL and LVM late tonight
with brief VIS and CIG reductions to MVFR possible. Look for gusty
surface winds between 25 and 35 kts around KLVM. BT
&&
.PRELIMINARY POINT TEMP/POPS...
Sun Mon Tue Wed Thu Fri Sat
-----------------------------------------------------------
BIL 008/018 015/035 007/014 003/017 902/005 905/019 010/027
22/S 46/S 63/S 35/S 33/S 11/U 11/B
LVM 016/036 028/045 018/024 013/027 005/015 003/026 014/030
33/S 77/R 63/S 36/S 43/S 21/N 12/S
HDN 000/018 011/028 006/014 903/016 906/006 911/016 002/024
22/S 36/S 63/S 24/S 33/S 11/U 11/U
MLS 903/013 002/025 000/006 909/012 910/000 916/010 000/021
22/S 64/S 63/S 24/S 32/S 11/U 11/U
4BQ 000/020 009/031 003/013 903/019 907/006 913/017 003/024
21/E 23/S 43/S 23/S 32/S 11/U 11/U
BHK 903/012 001/024 001/007 908/012 911/902 916/007 902/019
01/E 43/S 63/S 23/S 22/S 11/U 01/U
SHR 000/025 017/038 010/020 002/024 902/009 906/020 005/027
21/B 13/O 42/S 23/S 42/S 21/U 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning in effect until 6 AM MST Thursday FOR
ZONE 67.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jan 7, 3:27 PM MST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
327 PM MST SAT JAN 7 2017
MTZ028>042-056>058-063>068-WYZ098-099-082230-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
327 PM MST SAT JAN 7 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
* WEATHER...ROUNDS OF SNOW AND COLD SUNDAY THROUGH THURSDAY. A MIX
WITH LIGHT FREEZING RAIN IS POSSIBLE SUNDAY NIGHT AND MONDAY.
* SNOWFALL...MULTIPLE PERIODS OF ACCUMULATING SNOWFALL ACROSS LOWER
ELEVATIONS. SNOW WILL BE HEAVY AT TIMES OVER THE MOUNTAINS.
* IMPACTS...ROADS WILL BE FREQUENTLY SNOWPACKED AND SLICK.
MOUNTAINS WILL LIKELY SEE INCREASED AVALANCHE DANGER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A HAZARDOUS WEATHER OUTLOOK IS ISSUED WHEN HAZARDOUS WEATHER COULD
IMPACT THE REGION WITHIN THE NEXT WEEK. BE SURE TO STAY TUNED FOR
FUTURE UPDATES AS LOCATIONS, TIMING, AND IMPACTS COULD CHANGE.
BEGIN PREPARATIONS TO MITIGATE ANY IMPACTS THAT COULD RESULT FROM
THE HAZARDOUS WEATHER.
Winter Storm, Absarokee / Beartooth Mountains
- When
- January 8, 1:00 AM MST to January 12, 3:40 AM MST
- Where
- Absarokee / Beartooth Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
White Mill Snotel received around 12 inches of snow while Fisher Creek Snotel reported 12 to 14 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Heavy Rain in California, January 8 to 9, 20171 death · 93 kt wind · 2 events
- Cold in Mississippi, January 8, 20171 death · 1 event
- High Wind in Wyoming, January 8 to 11, 201776 kt wind · 78 events
- High Wind in Washington, January 8, 2017$351,000 · 58 kt wind · 1 event
- Winter Storm in Wyoming, January 8 to 12, 201717 events
- High Wind in New Mexico, January 8 to 10, 201770 kt wind · 6 events
- Winter Storm in Colorado, January 8 to 11, 20173 events
- Heavy Snow in Idaho, January 8 to 9, 20173 events
- Flooding in California, January 8 to 9, 20172 events
- High Wind in Utah, January 8 to 9, 2017$10,000 · 60 kt wind · 2 events
- Winter Weather in Utah, January 8 to 9, 20171 event
- Winter Storm in Idaho, January 8 to 9, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668913.